|Darunavir Cross Resistance
Jul 9, 2009
35yo male, healthy, HIV positive (VL stable over the last years @ 25k, CD4 has always been between 720 and 780). My long-term partner is negative, and I finally decided to start treatment to decrease transmission risk. Phenotype and genotype test results are currently pending. I have to make a decision together with my doctor on which regimen to choose. Until about two weeks ago, Ritonavir boosted Darunavir would have been my treatment of choice. Now I am second-guessing this mainly because of this statement (from: Tibotec - Prezista Prescribing Information, October 2006, p. 2. Available at: http://www.prezista.com/prescribing_information.html. Accessed 08/30/07): "Darunavir had a less than 10-fold decreased susceptibility in cell culture against 90% of 3,309 clinical isolates resistant to amprenavir, atazanavir, indinavir, lopinavir, nelfinavir, ritonavir, saquinavir, and/or tipranavir, showing that viruses resistant to these PIs remain susceptible to darunavir. Darunavir-resistant viruses were not susceptible to amprenavir, atazanavir, indinavir, lopinavir, nelfinavir, ritonavir, or saquinavir in cell culture. However, 6 of 9 darunavir-resistant viruses selected in cell culture from PI-resistant viruses showed a less than 3-fold change in EC50 values for tipranavir, indicative of limited cross resistance between darunavir and tipranavir. Of the viruses isolated from patients experiencing virologic failure taking darunavir 600 mg and ritonavir 100 mg twice daily, greater than 50% were still susceptible to tipranavir, whereas less than 5% were susceptible to the other PIs." Doesn't this mean that I will only have one PI left (Tipranavir) if I develop resistance to Darunavir? Wouldn't it therefore be smarter to start with a different PI that doesn't cause severe cross-resistance, like for example Reyataz and keep the option of taking Darunavir for later on when being more treatment experienced? I am just scared that I am limiting my future choices if I start treatment with such a powerful drug like Darunavir...Thanks for your help!
Response from Dr. Sherer
A darunavir-based regimen with ritonavir boosting is among the preferred regimens in the current DHHS Guidelines for the Use of Antiretroviral Therapy, so the experts agree with you that this is a good option. Darunavir was added to the 'preferred' list of PIs because it did as well as the previous preferred drug - lopinavir/r or Kaletra, which is co-formulated with ritonavir - in a head to head trial. In your case, I would say that each of these regimens are good options. Both of those PI-based regimens can be dosed once daily, as can another boosted PI, atazanavir + ritonavir, which is also a good option. Among the boosted PIs, this latter combination has a mild benefit in lipid elevations, though all of the boosted PIs are associated with some lipid elevations.
All of the current PIs have considerable cross resistance. I would not recommend that you base the choice of initial PI on that basis.
While the point that you make is valid, another characteristic of ALL of the boosted PIs, and most strongly associated with lopinavir/r, is a very low rate of drug resistance, even in the presence of prolonged virologic failure, compared to regimens based on the other major classes of drugs, i.e. NNRTIs, or regimens comprised of 34- or 4 NRTIs. The PIs have a high genetic barrier to resistance, and so their early use as first line agents has proven to be highly effective and durable. Darunavir and the other boosted PIs are listed as preferred initial agents for that reason.
The other option open to you and your doctor is an NNRTI-based regimen containing efavirenz. As you may be aware, its availability in a three drug combination (Atripla) with tenofovir and emtricabine, taken as one pill once daily on an empty stomach, is also recommended as a preferred regimen.
Finally, I would urge you also to focus equally on the other members of your regimen, i.e. the NRTIs. The current DHHS Guidelines recommend the co-formulated combination of tenofovir + emtricitabine in the initial regimen. These drugs make an important contribution to the overall regimen, and are equally worthy of your attention.
I encourage you to take your questions to your doctor for further discussion, and to take these observations with you.
- Is Red Eyes A Symptom Of Acute HIV Infection?
- Is Vomiting A Symptom Of Acute HIV Infection?
- Loose Stool After Protected Anal Sex Sign Of HIV AIDS
- Pain In Balls After Drinking After Someone Sign Of HIV AIDS
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore Throat After Drinking After Someone Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.